Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Shreveport, LA

September 24, 2005Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Sep 24, 2005, 1:08 PM CDT for Shelby County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2005, 1:08 PM CDT (18:08 UTC)
Expired
Sep 24, 2005, 3:15 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 1:30 PM CDTFLASH FLOODCenter, TX8.46 INCHES OF RAIN TODAY IN CENTER THROUGH 130 PM. NUMEROUS ROADS UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 241812
FFWSHV
TXC419-242015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 PM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 315 PM CDT

* EXCESSIVE HEAVY RAINFALL CONTINUES TO FALL ACROSS SHELBY COUNTY
  DUE TO THE AFFECTS OF TROPICAL STORM RITA. DOPPLER RADAR ESTIMATED 
  THAT WIDESPREAD FOUR TO SIX INCH RAIN AMOUNTS HAD FALLEN ACROSS SHELBY
  COUNTY WITH ISOLATED AMOUNTS OF NEAR 12 INCHES. AN ADDITIONAL TWO
  TO FOUR INCHES WILL BE POSSIBLE ACROSS MAINLY NORTHERN PORTIONS OF
  THE COUNTY THROUGH 300 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMPSON...
  TENAHA AND CENTER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 315 PM CDT.

LAT...LON 3165 9437 3163 9386 3195 9400 3195 9445

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 12:10 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 24, 12:10 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT SAT SEP 24 2005

.UPDATE...

OKAY...NEW ADVISORY IS OUT. RITA/S CENTER IS MOVING UP THE EAST
TEXAS STATE LINE. ZONES WILL BE UPDATED AND ISSUED NEXT.

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES: AND
     MILLER.

LA...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     INLAND TROPICAL STORM WARNING UNTIL MIDNIGHT SUNDAY FOR THE
     FOLLOWING ZONES: BOSSIER...CADDO...DE
     SOTO...GRANT...NATCHITOCHES...RED RIVER...AND SABINE LA.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...LA SALLE...WEBSTER...AND WINN.

     LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES:
     CALDWELL...CLAIBORNE...JACKSON...LINCOLN...OUACHITA...AND
     UNION LA.

OK...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...
     GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
     RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...
     SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: BOWIE...FRANKLIN...MORRIS...RED RIVER...AND TITUS.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     CAMP...CASS...SMITH...UPSHUR...AND WOOD.

     INLAND TROPICAL STORM WARNING UNTIL MIDNIGHT SUNDAY FOR THE
     FOLLOWING ZONES:
     CHEROKEE...GREGG...HARRISON...MARION...PANOLA...RUSK...
     SHELBY....ANGELINA...NACOGDOCHES...SABINE TX...AND
     SAN AUGUSTINE.

&&

17
Hazardous weather outlook, Sep 24, 12:00 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT SEP 24 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

INLAND TROPICAL STORM RITA WILL SPREAD POTENTIALLY FLOODING RAIN AND
STRONG WINDS UP TO TROPICAL STORM STRENGTH ACROSS THE REGION AS SHE
MOVES NORTHWARD ALONG THE EAST TEXAS STATE LINE. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TORNADOES CAN BE EXPECTED ACROSS THE REGION ON SUNDAY
ASSOCIATED WITH REMNANTS OF RITA. HEAVY RAINS WILL CONTINUE SUNDAY.
ISOLATED RAINFALL TOTALS OVER 12 INCHES CAN BE EXPECTED OVER NORTH
LOUISIANA...SOUTH ARKANSAS...AND EAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL BE NEEDED TODAY AND TONIGHT.

17

In the hours before

Local storm report, Sep 24, 7:27 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TROPICAL STORM   HUNTINGTON              31.28N 94.58W
09/24/2005                   ANGELINA           TX   LAW ENFORCEMENT

            ROOFS OFF OF HOMES...NUMEROUS LARGE TREES AND POWERLINES
            DOWNED THROUGHOUT THE COUNTY. WIND DAMAGE DUE TO THE
            NORTHERN EYEWALL WINDS ASSOCIATED WITH HURRICANE RITA.

0720 AM     TROPICAL STORM   HEMPHILL                31.34N 93.85W
09/24/2005                   SABINE             TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWNED THROUGHOUT THE
            ENTIRE COUNTY. WINDS ASSOCIATED WITH THE NORTHERN EYEWALL
            OF HURRICANE RITA.

0720 AM     TROPICAL STORM   SAN AUGUSTINE           31.53N 94.11W
09/24/2005                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            ROOFS OFF HOMES. REPORTS OF HOMES MOVED OFF THEIR BLOCKS.
            NUMEROUS TREES AND POWERLINES DOWNED THROUGHOUT THE
            ENTIRE COUNTY. WINDS ASSOCIATED WITH THE NORTHERN EYEWALL
            OF HURRICANE RITA.

&&

MBERRY
Local storm report, Sep 24, 8:00 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH OUT THE
            COUNTY...SOME ON HOUSES AND ACROSS MANY ROADS AND A
            RAILROAD TRACK NEAR FLORIEN

0740 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH OUT THE
            PARISH. MANY TREES DOWN ON HOUSES AND ACROSS ROADS. SOME
            TREES DOWN ACROSS A RAILROAD TRACK NEAR FLORIEN. WINDS
            ASSOICATED WITH HURRICANE RITA.

0740 AM     TROPICAL STORM   NACOGDOCHES             31.61N 94.65W
09/24/2005                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGH OUT THE COUNTY. WINDS
            ASSOICATED WITH HURRICANE RITA.

&&
WINDS ASSOCIATED WITH HURRICANE RITA
Local storm report, Sep 24, 8:00 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH OUT THE
            PARISH. MANY TREES DOWN ON HOUSES AND ACROSS ROADS. SOME
            TREES DOWN ACROSS A RAILROAD TRACK NEAR FLORIEN. WINDS
            ASSOICATED WITH HURRICANE RITA.

0740 AM     TROPICAL STORM   NACOGDOCHES             31.61N 94.65W
09/24/2005                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGH OUT THE COUNTY. WINDS
            ASSOICATED WITH HURRICANE RITA.

&&
Local storm report, Sep 24, 9:42 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
942 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HURRICANE        LUFKIN                  31.33N 94.73W
09/24/2005                   ANGELINA           TX   LAW ENFORCEMENT

            IN LUFKIN TREES AND POWERLINES DOWN...SOME ON HOUSES.
            SOME PEOPLE TRAPPED IN A HOUSE. ROOF OFF A CHURCH.
            EXTENSIVE STRUCTURE DAMAGE IN OTHER AREAS. NUMEROUS
            REPORTS OF TREES AND POWERLINES DOWN IN OTHER PARTS OF
            ANGELINA COUNTY.

0910 AM     HURRICANE        NACOGDOCHES             31.61N 94.65W
09/24/2005                   NACOGDOCHES        TX   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN.

0905 AM     HURRICANE        SAN AUGUSTINE           31.53N 94.11W
09/24/2005                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

0905 AM     HURRICANE        HEMPHILL                31.34N 93.85W
09/24/2005                   SABINE             TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS COUNTY.

0905 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

&&

KFALK
Local storm report, Sep 24, 9:52 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
952 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TROPICAL STORM   CENTER                  31.79N 94.18W
09/24/2005                   SHELBY             TX   PUBLIC

            NUMEROUS TREES AND POWERLINES DOWN. WINDS 40 TO 50 MPH
            WITH GUSTS TO 70 MPH.

&&

03
Local storm report, Sep 24, 10:53 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TROPICAL STORM   SHREVEPORT              32.47N 93.80W
09/24/2005                   CADDO              LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ACROSS THE CITY.

1030 AM     FLASH FLOOD      CENTER                  31.79N 94.18W
09/24/2005                   SHELBY             TX   PUBLIC

            FLOODING ALONG HWY 96 JUST SOUTH OF CENTER.

&&

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:02 AM CDTTornado WarningSHVAngelina, Sabine, San Augustine58 min
Sep 24, 7:54 AM CDTTornado WarningSHVAngelina, Sabine, San Augustine66 min
Sep 24, 8:50 AM CDTTornado WarningSHVAngelina, Nacogdoches, Sabine, San Augustine70 min
Sep 24, 9:13 AM CDTFlash Flood WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby4 hr
Sep 24, 9:54 AM CDTTornado WarningSHVSabine, San Augustine66 min
Sep 24, 10:57 AM CDTFlash Flood WarningSHVPanola4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.